Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Denver/Boulder, CO

August 9, 2002Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 9, 2002, 4:49 PM MDT for Lincoln County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2002, 4:49 PM MDT (22:49 UTC)
Expired
Aug 9, 2002, 5:45 PM MDT
In force
56 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:00 PM MDTHail 1Karval, CO
Aug 9, 5:02 PM MDTHail 1.5Karval, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS55 KBOU 092249
SVRDEN
COC073-092345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
447 PM MDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
TWO SEVERE THUNDERSTORMS OVER SOUTHERN LINCOLN COUNTY.  ONE STORM 
WAS 15 MILES WEST OF PUNKIN CENTER...OR ABOUT 34 MILES SOUTHWEST OF 
LIMON WHILE A SECOND STORM WAS LOCATED NEAR KARVAL.  BOTH SEVERE 
THUNDERSTORMS WERE MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORDER...
KARVAL...PUNKIN CENTER AND WILD HORSE POINT.

VERY LARGE HAIL IS POSSIBLE WITH BOTH OF THESE SEVERE THUNDERSTORMS. 
IF YOU ARE IN THE PATH OF THESE STORMS...PUT YOUR CAR IN A GARAGE 
AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3885 10404 3854 10403 3854 10319 3886 10318

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:32 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 9, 2:32 PM MDT, 2 hours 17 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
232 PM MDT FRI AUG 9 2002

TONIGHT...WILL PLAN ON EVEN MORE SUBSIDENCE AND STABILITY TO ENSUE
AFTER 00Z TONIGHT AS THE MAIN TROUGH AXIS PASSES OVR THE AREA THIS
EVENING. A DRY ATMSPR TO THE WEST OF COLO WILL EVENTUALLY DRY THINGS
OUT FURTHER OVR THE EASTERN HALF OF THE STATE THE NEXT FEW DAYS.
PRECIP H20 VALS OUT WEST ARE FALL-LIKE WITH READINGS IN THE .30-.50
INCH RANGE AND SFC MOISTURE REMAINS SCANT OVR SOUTHERN WYO. THIS
DRYER SFC AIR IS NOT EXPECTED TO ENTER THE EASTERN PLAINS UNTIL
SUNDAY.

FOR SATURDAY...ETA HINTS AT A LATE DAY WEAK DISTURBANCE AND SLIGHT
Q-G ASCENT WHICH MAY ALLOW FOR SOME ISOLD EVE TSTORM MAINLY OVR THE
SOUTHERN AND EASTERN PLAINS WHERE THE MOISTURE IS RICHER. LOW LVL
WINDS AROUND SFC HIGH WILL KEEP THE WEAK SOUTH TO SOUTHEASTERLY AND
HOLD DEW PTS IN 40S RANGE FOR ANOTHER DAY WITH LOW 50S ON THE FAR
EAST PLAINS.

SUNDAY LOOKS TO BE THE DAY WHERE THE DRY SFC DEW PTS OVR ID/NRN UT
AND SOUTHERN WYO SPREAD ONTO THE EASTERN PLAINS IN NORTHWEST LOW LVL
FLOW. THE LOW LVL WINDS ARE ASSISTED BY A FAIRLY TIGHT GRADIENT OVR
THE NRN ROCKIES AROUND A BROAD TROUGH CENTERED OVR SOUTHERN SASKATCH
AND SFC HIGH ON THE PLAINS WILL HAVE WEAKENED. THE DAY LOOKS SUNNY
AND DRY.

MONDAY...PERHAPS THE COOLEST AIR SINCE LATE SPRING COULD ARRIVE TO
THE CWA EARLY TO MID MONDAY. STRONGER NORTHWEST FLOW BEHIND CANADIAN
TROUGH IS EXPECTED TO SEND DOWN A COOL FRONT AND PUSH COOLER AIR
ALOFT SOUTHWARD AS WELL. A PERIOD OF Q-G ASCENT IS ALSO AVAILABLE
AHEAD OF THE AXIS/COOLER AIR. AVN AND NOGAPS PRETTY SIMILAR WITH
STRENGTH AND TIMING OF TROUGH AND SFC FEATURES...HOWEVER CMC IS
SLOWER AND MORE NORTHWEST WITH THE ENERGY AND HINTS AT HOLDING THE
COOLER AIR AND TROUGH AXIS BACK OVR WESTERN MT AND ID. THIS WOULD
ACTUALLY KEEP THE STATE IN WESTERLY TO SLIGHT SOUTHWESTERLY FLOW
ALOFT WHICH WOULD PAINT AN ENTIRELY DIFFERENT PICTURE FOR MONDAY AND
BEYOND AND COULD SPELL NO COOL FRONT AT ALL. LATEST OF THE ECMWF
WOULD BE MORE IN LINE WITH THE AVN AND NOGAPS. ATTM...WILL GO AHEAD
PLACE ODDS ON COOLING AND BRING TEMPS DOWN FROM SUNDAYS HIGHS AND
INCLUDE A SLIGHT CHANCE FOR TSTORMS/SHWRS. THIS FRONT LOOKS ONLY A
BIT MORE MOIST THAN TDYS COOL SURGE BUT AVN SHOWS 700MB TEMPS
COOLING DOWN TO THE 3-6 DEGC RANGE WITH 500MB TEMPS REGISTERING IN
AT -10 TO -8 DEGC BY EARLY TUES SO A SHORT PERIOD OF GOOD
INSTABILITY MAY BE PRESENT LATE MON.

EXTENDED OUTLOOK TUESDAY THROUGH FRIDAY...BRISK NORTHWEST FLOW SHD
PREVAIL OVR THE STATE IN THE EXTENDED IF THE MAJORITY OF THE LONG
RANGE MDLS HAVE THEIR WAY. THE CMC NEEDS TO BE WATCHED BECAUSE
NORTHWEST FLOW NEVER OCCURS IN ANY PERIODS OF THIS LATEST MDL RUN.
TUESDAY LOOKS LIKE THE COOLEST DAY AND THEN A WARMING TREND BACK TO
SEASONAL NORMS BY FRIDAY.  WILL KEEP THE EXTENDED DRY. WEAK WAVES
WILL PROBABLY BE EMBEDDED IN THIS FASTER FLOW BUT WILL PLAN ON SFC
MOISTURE STAYING ON THE LOW SIDE AND SUBSIDENCE RULING THE WEST.
MAY SEEM LIKE EARLY SEPTEMBER IN MID AUGUST.   FREDIN

.DEN...NONE.

In the hours before

Local storm report, Aug 9, 4:23 PM MDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
423 PM MDT FRI AUG 9 2002

...PRELIMINARY STORM REPORT FOR JULY 21 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0419 PM    PUNKIN CENTER             CO   2.00 INCH HAIL
08/09/02   LINCOLN

BENTON
Local storm report, Aug 9, 4:33 PM MDT, 16 minutes before
LOCAL STORM REPORT...CORRECTED HEADLINE DATE
NATIONAL WEATHER SERVICE DENVER CO
433 PM MDT FRI AUG 9 2002

...PRELIMINARY STORM REPORT FOR AUGUST 9 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0419 PM    PUNKIN CENTER             CO   2.00 INCH HAIL
08/09/02   LINCOLN

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:12 PM MDTSevere Thunderstorm WarningBOULincoln48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.